Amantadine-Associated Corneal Edema. Potentially Irreversible Even after Cessation of the Medication

Bennie H. Jeng, Anat Galor, Michael S. Lee, David M. Meisler, Joe G. Hollyfield, Lynn Schoenfield, James T. McMahon, Roger H.S. Langston

Research output: Contribution to journalArticle

27 Scopus citations

Abstract

Purpose: To describe the clinical features of 3 patients with amantadine-associated corneal edema, including the histopathologic findings from 1 patient who underwent corneal transplantation for irreversible corneal edema. Design: Interventional case series. Participants: Three patients who sought treatment at the authors' institution with abrupt-onset, bilateral, diffuse corneal edema associated with systemic amantadine use. Methods: Retrospective chart review. Main Outcome Measures: Visual acuity, corneal thickness, slit-lamp observations, and histopathologic findings. Results: The duration of use of amantadine ranged from 2 months to 6 years before onset of corneal edema. Discontinuation of amantadine resulted in resolution of corneal edema in both eyes of 2 patients. A third patient underwent a full-thickness corneal transplantation, and subsequently, edema developed in the grafted cornea. Cessation of amantadine therapy in this patient resulted in resolution of corneal edema in both eyes, but the ungrafted corneal eventually decompensated and became edematous, requiring corneal transplantation. Histopathologic analysis of the cornea buttons showed significant loss of endothelial cells. Conclusions: Amantadine can cause corneal edema that begins a few months to several years after institution of therapy, and the edema can occur even in a corneal graft. Prolonged corneal edema in the setting of amantadine use can be irreversible. In cases of corneal edema without an obvious causative disease, the systemic medication list of the patient must be reviewed, and amantadine must be considered as a possible cause. Financial Disclosure(s): The authors have no proprietary or commercial interest in any materials discussed in this article.

Original languageEnglish (US)
Pages (from-to)1540-1544
Number of pages5
JournalOphthalmology
Volume115
Issue number9
DOIs
StatePublished - Sep 1 2008
Externally publishedYes

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Amantadine-Associated Corneal Edema. Potentially Irreversible Even after Cessation of the Medication'. Together they form a unique fingerprint.

  • Cite this

    Jeng, B. H., Galor, A., Lee, M. S., Meisler, D. M., Hollyfield, J. G., Schoenfield, L., McMahon, J. T., & Langston, R. H. S. (2008). Amantadine-Associated Corneal Edema. Potentially Irreversible Even after Cessation of the Medication. Ophthalmology, 115(9), 1540-1544. https://doi.org/10.1016/j.ophtha.2008.03.011